Canada leads the world in per capita consumption of opioids Accidental overdose is the 3rd leading cause of unintentional death Oxycontin delisting
In 1995, England and Germany became the first countries to distribute Naloxone to opiate users. In Turin, Italy Naloxone is available over the counter. In Scotland, Naloxone is prescribed by qualified nurses and pharmacists
Drug overdose is the leading cause of accidental death in the US Started distributing naloxone in 1999 Currently there are 183 Public Health programs and they report 10 000 overdose reversals Harm reduction saves lives
Edmonton street outreach program first to operate take home naloxone in Canada August 31, 2011 Toronto Public Health became the first health unit in Canada to operate naloxone program August 31, 2012 Ottawa Public Health and the BC CDC launched Naloxone programs
In January, a community wide Naloxone information session was held Very well attended in person and via OTN at several sites across the region and province Since that time, several potential prescribers have stepped forward in Guelph and Waterloo Region
• Naloxone is an opiate antagonist which means that it binds to the same receptors in the brain that opiates do and temporarily removes the opioids and their harmful effects. This reverses the respiratory depression that can cause overdoses to be fatal.• Naloxone is ONLY effective with OPIOID overdoses (i.e. heroin, oxycontin, morphine).• The only known side-effect of Naloxone is withdrawal symptoms for someone with an opioid addiction, and skin sensitivity to the injection.
• When Naloxone is injected into a muscle or inhaled intra- nasally, it takes between 2-4 minutes to work.• Naloxone lasts for up to 45 minutes.• Since Naloxone only temporarily removes the opioids from the receptor sites in the brain, the opioids will return back to those receptors once the naloxone is gone, and the overdose symptoms can return• It is therefore REALLY important to call 911 even if Naloxone is used!!!
A prescription medication 1 supplier in Canada – Sandoz Average cost: $11.35/ ampoule Not on the provincial formulary (ODB) Not covered by EAP (Exceptional Access Program) Currently supplied by OHRDP (Ontario Harm Reduction Distribution Program)
2 Ampoules of 1cc .4mg Naloxone Hydrochloride 3 – 1cc 25g 1-inch safety engineered intramuscular syringes (an extra syringe if one malfunctions) Naloxone step-by-step pamphlet Alcohol Swabs (for opening ampoule) Prescription identifier Card
Goal: To provide take home Naloxone kits to people who use opioids in order to prevent deaths caused by overdose
Sanguen discussed the proposed Naloxone program with: Guelph General Hospital ER and Emergency Mental Health Unit EMS (Guelph-Wellington & Waterloo Region) Police (Guelph & Waterloo Region) Cambridge Fire Department Public Health Department (Guelph-Wellington & Waterloo Region)
Naloxone Medical Directive (Sanguen: Dr. Chris Steingart) Sanguen Health Centre Staff (RegisteredNurses, Social Workers, and Outreach Workers) trained and certified to dispense Naloxone
Has a history of or is currently using opiates Is at risk for overdose Willing to take the overdose training Willing to complete the follow-up evaluations No previous hypersensitivity to Naloxone
Overdose risks and prevention tips Overdose myths – what not to do How to recognize opioid overdose 5 steps to intervening Debriefing / Evaluation
Mixing Tolerance•Avoid mixing drugs Tolerance is the body’s ability to increasingly•Most overdose deaths occur because multiple withstand the effects of the substancedrugs have been taken (i.e. alcohol, •Develops over time so that the amountbenzodiazepines + opioids) needed to feel the same effects increase•Prevention: Use one drug at a time, or use •Can decrease rapidly when someone is notless of each drug! Remember: You can always usingdo more, but you can’t do less. •Prevention: use less drugs when tolerance lower (break from detox, prison) • Overdose Prevention Inconsistent Drug Quality Using Alone & Potency•Drug quality is unpredictable. •If you overdose, there will be no one to help•Illegal drugs are unregulated, therefore their youstrengths unpredictable •Prevention: use with a friend (do not share•Prevention: Inject a very small amount or needles), leave door unlocked, call someone.snort the first bit to test the strength.Carefully check out a new product. Does ittaste, smell, and look different?
Opioids • Breathing is very slow, erratic or • Vomiting not at all • Loss of consciousness • Finger nails &/or lips blue or purple • Unresponsive • Body is limp • Pinpoint pupils • Deep snoring or gurgling soundStimulants • Seizures • Headache, dizziness • Pressure/tightness in chest • Difficulty breathing • Foaming at the mouth • Sudden collapse • Racing pulse • Loss of consciousness • Perfuse sweating • VomitingHallucinogens • Psychosis • Catatonic syndrome (person may sit in a trance-like state) • Seizures • Nausea, vomiting
DO NOT ImplicationsPut the person in a bath/cold water Person could drown or go into shockInduce vomiting Person could chokeInject them with anything (i.e. Does not help and can cause thesaltwater, cocaine, milk) other than person more harm. Wastes time.naloxoneSlap too hard, kick them in the groin, Could cause the person serious harmburn the bottom of their feetLet them sleep it off Person could stop breathing and die
DO NOT Implications Giving a shot of cocaine increasesGive the person a shot of coke/speed or a overdose risk, because cocaine can numbSpeedball (combination of a stimulant the urge to breathe.and depressant injected together in the Speedballing is dangerous becausebloodstream) stimulants constrict blood vessels, and cause the heart to beat faster, which can depletes the body of much-needed oxygen, making the overdose worse.Put ice down the pants / put the Likely won’t work. Also, these can slowperson in a cold shower down the respiratory system (worsening the OD) and cause shock/hypothermia.
Call 911 You do not have to tell them your name, that you suspect an overdose, or that drugs are involved Once the paramedics arrive, tell them as much as you know about the drugs the person was using and what you did. This is to ensure that they can provide the best care and response.
1.) Stimulation 2.) Call 911 3.) Give Naloxone 4.) Rescue Breathing5.) Is it Working? Give Naloxone Again
Toronto Public Health ▪ POINT (Prevent Overdose in Toronto) Program Preventing Overdose Waterloo Wellington ▪ http://www.preventingoverdose.ca/ Harm Reduction Coalition ▪ www.harmreduction.org
29 Young Street East Waterloo, ON176 Wyndham St. N Guelph, ONwww.sanguen.com (519) 603- 0223 (877) 351- 9857